Alert archive / South Carolina / Lake Wind Advisories in 2012

Lake Wind Advisory 4, NWS Columbia, SC

January 27, 201216 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Jan 27, 2012, 1:26 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Jan 27, 2012, 2:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 1:26 AM EST (06:26 UTC)
In effect from
Jan 27, 2012, 2:00 AM EST
Expired
Jan 27, 2012, 5:00 PM EST
In force
15 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1046 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WWUS72 KCAE 270626
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
126 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
271430-
/O.NEW.KCAE.LW.Y.0004.120127T0700Z-120127T2200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
126 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* LOCATIONS...THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL
  SAVANNAH RIVER AREA OF GEORGIA.

* HAZARDS...WINDY CONDITIONS ON AREA LAKES.

* TIMING...THROUGH 5 PM THIS AFTERNOON.

* WINDS...SOUTHWEST 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS...SHIFTING
  WEST THIS AFTERNOON.

* IMPACTS...STRONG GUSTY WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
2 follow-up statements
342 
WWUS72 KCAE 271134
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
634 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
272200-
/O.CON.KCAE.LW.Y.0004.000000T0000Z-120127T2200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
634 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

* LOCATIONS...THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL 
  SAVANNAH RIVER AREA OF GEORGIA. 

* HAZARDS...WINDY CONDITIONS ON AREA LAKES.

* TIMING...THROUGH 5 PM THIS AFTERNOON.

* WINDS...WEST 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS.

* IMPACTS...STRONG GUSTY WINDS WILL CREATE HAZARDOUS BOATING 
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
688 
WWUS72 KCAE 271353
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
853 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM THIS AFTERNOON...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
272200-
/O.CON.KCAE.LW.Y.0004.000000T0000Z-120127T2200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...CHERAW...
PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...LUGOFF...
EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...WEST COLUMBIA...
CAYCE...LEXINGTON...RED BANK...COLUMBIA...BISHOPVILLE...AIKEN...
NORTH AUGUSTA...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
853 AM EST FRI JAN 27 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

* LOCATIONS...THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL 
  SAVANNAH RIVER AREA OF GEORGIA. 

* HAZARDS...WINDY CONDITIONS ON AREA LAKES.

* TIMING...THROUGH 5 PM THIS AFTERNOON.

* WINDS...WEST 15 TO 20 KNOTS WITH GUSTS UP TO 30 KNOTS.

* IMPACTS...STRONG GUSTY WINDS WILL CREATE HAZARDOUS BOATING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Jan 27, 1:03 AM EST, 23 minutes earlier.

Area forecast discussion, Jan 27, 1:03 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
103 AM EST FRI JAN 27 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM ACROSS THE TN VALLEY WILL CONTINUE TO LIFT
NORTHEAST OVERNIGHT...DRAGGING A COLD FRONT ACROSS THE AREA LATE
TONIGHT INTO FRIDAY MORNING. DRY HIGH PRESSURE WILL TAKE CONTROL
FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MODELS ARE IN GOOD AGREEMENT. UPPER-LEVEL LOW OVER
MISSOURI/ARKANSAS AND MISSISSIPPI ARE IN THE PROCESS OF PHASING
ACROSS THE LOWER MS RIVER VALLEY TONIGHT. SURFACE LOW PRESSURE
SYSTEM ACROSS THE TN VALLEY WILL CONTINUE TO MOVE NORTH/NORTHEAST
OVERNIGHT...WITH TRAILING COLD FRONT. AT 10 PM...THE COLD FRONT
WAS LOCATED ACROSS CENTRAL TN SOUTHWARD INTO CENTRAL ALABAMA. THIS
FRONT WILL CONTINUE TO MOVE EASTWARD OVERNIGHT AND MOVE ACROSS THE
STATE BY EARLY/MID FRIDAY MORNING. STRONG UPWARD VERTICAL MOTION
EXPECTED AHEAD OF FRONT DUE TO UPPER-LEVEL DYNAMICS. STRONG
SOUTHERLY LOW LEVEL JET FROM 50 TO 60 KTS WILL MOVE ACROSS THE
AREA AHEAD OF THE FRONT FRIDAY MORNING...BUT AT THIS TIME SEVERE
THREAT LOOKS LOW. RADAR/SATELLITE TRENDS THROUGH THE EVENING HAVE
SHOWED THAT THE LINE OF SHOWERS/ISOLATED THUNDERSTORMS HAS
CONTINUED TO WEAKEN. HOWEVER...ADDITIONAL SHOWER/ISOLATED
THUNDERSTORM HAS BEEN DEVELOPING OVER THE PAST COUPLE OF HOURS
ACROSS NORTHEAST AL/NW GA. THIS ACTIVITY IS ALONG THE COLD
FRONT...BUT WOULD EXPECT THIS ACTIVITY TO LIFT NORTHEAST ALONG THE
APPALACHIAN MOUNTAINS CLOSER TO THE BETTER DYNAMICS WITH THE
SYSTEM. TEMPERATURES HAVE REMAINED MILD TONIGHT WITH GOOD
SOUTH/SOUTHEAST SURFACE FLOW AND EXPECT TEMPERATURES TO REMAIN
MILD UNTIL RAINFALL ARRIVES THEN COOLER DOWN EVEN FARTHER TOWARD
MORNING WITH PASSING OF THE COLD FRONT. OVERNIGHT MINIMUM
TEMPERATURE FORECAST ABOVE GUIDANCE DUE TO CLOUDS/WARM ADVECTION
AHEAD OF FRONT.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
MODELS HAVE COME INTO REASONABLE AGREEMENT WITH A MORE PROGRESSIVE
SOLUTION IN EJECTING THE UPPER LOW CURRENTLY ALONG THE GULF COAST.
THE COLD FRONT WILL LIKELY BE PUSHING THROUGH THE FORECAST AREA
AROUND 12Z AND BE EAST OF THE AREA BY 15Z.  THERE DOES REMAIN SOME
UNCERTAINTY ABOUT HOW MUCH CONVECTION AND PRECIPITATION WILL BE
AROUND FRIDAY AS STORMS ALONG THE GULF COAST MAY CUT OFF NORTHERLY
MOISTURE TRANSPORT AND LIMIT THE AMOUNT OF PRECIPITATION REACHING
THE AREA.

WILL CONTINUE WITH HIGH CHANCE POPS IN THE EASTERN COUNTIES AND LOW
TO SLIGHT CHANCE IN THE WEST AND RAPIDLY DECREASE THE POPS THROUGH
15Z. MID-LEVEL DRY AIR IS EXPECTED TO MOVE OVER THE FORECAST AREA
AS THE UPPER SYSTEM LIFTS NORTHEASTWARD WHICH WILL LIMIT THE
AVAILABLE MOISTURE AND SUPPORT THE RAPIDLY DECREASING POPS THROUGH
THE MORNING HOURS. A LAKE WIND ADVISORY MAY BE NEEDED BUT
CONFIDENCE IS LOW AT THIS TIME.

HIGH PRESSURE WILL BRIEFLY BUILD IN FOR FRIDAY AND FRIDAY NIGHT
FOLLOWED BY A DRY COLD FRONTAL PASSAGE ON SATURDAY EVENING.
STRONGER AND COLDER HIGH PRESSURE WILL BUILD INTO THE REGION ON
SUNDAY.  TEMPERATURES THROUGH THE PERIOD WILL BE ABOVE NORMAL
SATURDAY WITH HIGHS IN THE MID 60S BUT BACK TO NEAR NORMAL ON SUNDAY
WITH HIGHS IN THE 50S TO NEAR 60.  OVERNIGHT LOWS FRIDAY NIGHT WILL
BE HELD IN CHECK DUE TO GRADIENT WINDS KEEPING THE BOUNDARY LAYER
DISTURBED BUT COLD NIGHTS ARE EXPECTED SATURDAY NIGHT AND SUNDAY
NIGHT WITH LOWS IN THE LOWER TO MID 30S.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE EXTENDED FORECAST FEATURES GENERALLY DRY WEATHER WITH NEAR TO
ABOVE NORMAL TEMPERATURES. LITTLE CHANGE IN FORECAST THINKING FOR
THIS PERIOD AS EARLY NEXT WEEK THE MID-LEVEL FLOW BECOMES MORE
ZONAL AND AN UPPER TROUGH MOVING THROUGH THE FLOW WILL PASS OVER
THE AREA ON WEDNESDAY. WILL CARRY A SLIGHT CHANCE OF RAIN ON
WEDNESDAY WITH THE FRONTAL PASSAGE AS THERE REMAINS SOME QUESTION
ABOUT HOW MUCH MOISTURE WILL BE AVAILABLE WITH THIS FRONT. MODEL
PRECIPITABLE WATER FORECASTS ARE SHOWING VALUES INCREASING TO
AROUND A HALF INCH ON WEDNESDAY AHEAD OF THE FRONT WHICH IS STILL
FAIRLY LOW. TEMPERATURES WILL START THE WEEK NEAR NORMAL WITH
HIGHS IN THE UPPER 50S THEN WARM INTO THE 60S TUESDAY THROUGH
THURSDAY.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
LOW PRESSURE AND ASSOCIATED COLD FRONT MOVING THROUGH THE REGION
WILL PUSH LIGHT RAIN SHOWERS THROUGH THE TAF SITES OVER THE NEXT
SEVERAL HOURS. CONDITIONS WILL PRIMARILY BE MVFR...TEMPO
IFR...THROUGH DAYBREAK HOWEVER THE WINDS WILL BE THE MAIN ISSUE.
STRONG LOW LEVEL JET AROUND 50 KNOTS WILL BE OVER THE REGION AND
WITH A TIGHT PRESSURE GRADIENT SURFACE WINDS WILL BE STRONG AND
GUSTY THROUGH LATE THIS AFTERNOON. WINDS WILL BE SOUTHERLY AROUND
10 KNOTS WITH GUSTS TO 18 KNOTS...THEN VEER TO WESTERLY AND
INCREASE TO AROUND 16 KNOTS WITH GUSTS TO 25 KNOTS FROM 13Z
THROUGH 22Z...FINALLY SUBSIDING TO LESS THAN 10 KNOTS BY 22Z. WITH
THE WESTERLY WINDS DRIER AIR WILL ALSO FILTER INTO THE REGION WITH
ALL TAF SITES RETURNING TO VFR BETWEEN 13 AND 15Z WITH SKIES
BECOMING CLEAR BY 22Z.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED FRIDAY NIGHT THROUGH TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jan 26, 1:24 PM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
124 PM EST THU JAN 26 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-271830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
124 PM EST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE
TONIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT IS ISOLATED
TORNADOES AND ALSO DAMAGING STRAIGHT LINE WINDS

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

Nearby

Lake Wind Advisories in South Carolina, 2012Lake Wind Advisories in Georgia, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.